Utah, 2009Lightning Strike in Utah, June 26, 2009
June 26, 2009 · NWS GJT · 1 event in 1 county or zone
Lightning struck an oil battery.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck an oil battery.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 26, 2:00 PM MST, 45 minutes earlier.
Area forecast discussion, Jun 26, 2:00 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
300 PM MDT FRI JUN 26 2009
.SHORT TERM...TONIGHT THROUGH SUNDAY...
BROAD BAND OF STRATIFORM PRECIPITATION MOVING THROUGH THE AREA THIS
MORNING AND EARLY AFTERNOON IS GENERALLY PRODUCING 0.2 TO 0.5 INCHES
OF RAIN. BUT SOME ENHANCED AREAS RECEIVED UP TO AN INCH. THIS AREA OF
SHOWERS IS ACCELERATING EAST AND WILL BE OUT OF THE CWA LATER THIS
AFTERNOON. FLASH FLOOD WATCH REMAINS IN EFFECT THIS EVENING. A 60KT
JET STREAK IS PASSING THIS EARLY EVENING WITH UNCERTAIN UPPER LEVEL
LIFT. STILL THE MID-LEVEL DRYING SEEN IN FLAGSTAFFS SOUNDING WILL
ADVECT OVER THE REGION INCREASING INSTABILITY DRAMATICALLY. CELLS IN
THE WESTERN FORECAST AREA ARE STARTING TO POP AT 1PM. VEERING AND
SPEED SHEAR PROFILE ADDS TO THE POSSIBILITY OF SOME ISOLATED STRONG
STORMS...ESPECIALLY NORTH OF I-70...WITH STRONG OUTFLOW WINDS...
HEAVY RAIN...AND SMALL HAIL. THE STRONGER UPDRAFTS COULD PRODUCE 1
INCH HAIL...AGAIN FAVORING THE NORTH. CONVECTION IS EXPECTED TO
BEGIN TO DIMINISH WITH SUNSET. SOME CLEARING LATER TONIGHT WILL
ALLOW FOR COOLER OVERNIGHT TEMPS.
SATURDAY WILL BE NOTICEABLY DRIER AND WARMER...WITH MAINLY ISOLATED
TO SCATTERED CONVECTION EXPECTED. BULK OF SATURDAY STORMS WILL BE
CONFINED TO THE HIGHER TERRAIN NEAR THE CONTINENTAL DIVIDE...AND OVER
THE SAN JUANS AND ADJACENT SOUTHERN FOOTHILLS.
SATURDAY NIGHT-SUNDAY: DRIER AIR CONTINUES TO WORK IN FROM THE WEST.
HOWEVER A WEAK UPSLOPE EVENT ALONG THE FRONT RANGE IS STILL PROGGED
TO SPILL OVER THE CONTINENTAL DIVIDE. SO HAVE MAINTAINED SCT
MAINLY MTN POPS THERE. OTHERWISE THE DRYING AND WARMING TREND
KICKS IN.
.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
HIGH PRESSURE WILL HAVE SETTLED OVER THE DESERT SOUTHWEST BY SUNDAY
NIGHT. AT FIRST THE AIRMASS WILL BE FAIRLY DRY BUT THEN BEGIN TO
MOISTEN BY TUESDAY AS THE CIRCULATION AROUND THE HIGH CELL STARTS TO
BRING SUB-TROPICAL MOISTURE NORTHWARD INTO OUR REGION. HOWEVER THE
MEDIUM RANGE MDLS BEGIN TO DIVERGE BY WEDNESDAY WITH THE EC SHOWING A
MUCH MORE SUBSTANTIAL MOISTURE TAP...WHILE THE GFS IS DRIER. THIS
TREND IS THEN CARRIED THROUGH THE REMAINDER OF THIS LONG RANGE
PERIOD. FOR NOW WILL SPLIT THE DIFFERENCE AND GO WITH INCREASING
SHOWERS AND THUNDERSTORMS WEDNESDAY THROUGH FRIDAY.
WILL CONTINUE WITH THE WARMING TREND THROUGH TUESDAY...WITH
HIGHEST MAX TEMPS PEAKING TUESDAY AFTERNOON...BUT EXPECT INCREASED
CLOUD COVER TO DECREASE MAX TEMPS AND INCREASE MIN TEMPS THEREAFTER.
&&
.AVIATION...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS WESTERN
COLORADO AND EASTERN UTAH THROUGH THIS EVENING AS A DEEP PLUME OF
SUB-TROPICAL MOISTURE WORKS NORTH. MVFR CIGS AND VSBY WILL BE
COMMON WITH SHOWERS AND THUNDERSTORMS...ALONG WITH GUSTY WINDS TO 50
MPH...HEAVY RAIN AND SMALL HAIL. CONDITIONS IMPROVE AFTER 06Z
SATURDAY...ALTHOUGH LOCAL IFR CONDS WILL BE POSSIBLE NEAR KEGE...
KGUC AND KDRO...IN FOG AND LOW CLOUDS AS A RESULT OF RECENT
RAINFALL. AFTER 16Z SATURDAY...VFR CONDITIONS CAN BE EXPECTED...WITH
ONLY ISOLATED MOUNTAIN THUNDERSTORMS EXPECTED.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...FLASH FLOOD WATCH FOR ALL ZONES NOON THROUGH MIDNIGHT MDT.
.UT...FLASH FLOOD WATCH FOR ALL ZONES NOON THROUGH MIDNIGHT MDT.
SHORT TERM...JOE
LONG TERM....MC
AVIATION.....JDC
Hazardous weather outlook, Jun 26, 4:45 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI JUN 26 2009
COZ001>014-017>023-UTZ022>025-027>029-271145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI JUN 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS EASTERN
UTAH AND WESTERN COLORADO THROUGH THIS EVENING. HEAVY RAIN...STRONG
GUSTY WINDS TO 50 MPH...AND SMALL HAIL UP TO ONE HALF INCH IN
DIAMETER WILL OCCUR WITH THE STRONGER STORMS. THE HEAVY RAIN WILL
CAUSE SUDDEN RISES OF NORMALLY DRY CREEKS AND STREAMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE COMMON OVER THE
REGION THROUGH NEXT THURSDAY. LOCALLY HEAVY RAIN...GUSTY WINDS...
SMALL HAIL AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH THE STRONGER
THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
REPORTS OF HEAVY RAIN...HAIL...WIND GUSTS OVER 50 MPH AND FLOODING
SHOULD BE RELAYED AS SOON AS SAFELY POSSIBLE.
JDC
Lightning, San Juan
- When
- June 26, 2:45 PM MST
- Where
- San Juan County, 7 mi ESE of Monticello
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 37.831, -109.231
Lightning struck an oil battery, heavily damaging two large oil tanks and other equipment.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, June 26, 20092 deaths · 6 injured · 1.5 in hail · 21 events
- Tornadoes and Flash Flooding in North Dakota, June 26 to 30, 2009$897,000 · EF1 · 45 events
- Tornado and Hail in Connecticut, June 26, 2009$1.8 million · EF1 · 24 events
- Tornadoes and Hail in Nebraska, June 26, 2009$502,000 · EF1 · 30 events
- Hail and Damaging Winds in Pennsylvania, June 26, 2009$555,000 · 1 in hail · 14 events
- Flash Flood and Hail in Idaho, June 26, 2009$700,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Tennessee, June 26, 2009$255,000 · 70 kt wind · 5 events
- Tornado and Damaging Winds in Colorado, June 26, 2009$145,000 · EF0 · 16 events
- Flooding in Maine, June 26, 2009$274,000 · 2 events
- Flash Flood in Maine, June 26, 2009$212,000 · 1 event
- Tornadoes and Flash Flood in North Dakota, June 26, 2009$74,000 · EF0 · 22 events
- Damaging Winds in North Carolina, June 26, 2009$135,000 · 55 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180853.